Case Presentation: Immune checkpoint inhibitors have evolved into the conventional therapy regimen for many cancer types. The major categories of immune checkpoint inhibitors include monoclonal antibodies against cytotoxic T lymphocyte antigen (CTLA-4), programmed cell death protein-1 (PD-1) and programmed cell death ligand molecules (PD-L1). Pembrolizumab has been implicated in causing hepatitis
Discussion: An 89-year-old Caucasian man with a history of recurrent non-small cell lung carcinoma, recurrent urothelial cancer after nephroureterectomy, with newly diagnosed retroperitoneal lymphadenopathy currently on pembrolizumab immunotherapy for 5 months presented with complaints of jaundice and generalized weakness for two days. His review of systems revealed no fever, chills, nausea, vomiting, abdominal pain, or change in bowel habits. He endorsed recent gross hematuria few days back. He was hemodynamically stable, on physical examination he had generalized jaundice and appeared deconditioned. Abdomen was soft and non-tender and other system examination was unremarkable. Initial laboratory findings were significant for hepatitis in cholestatic pattern with alkaline phosphatase (ALP) 1729 u/l, aspartate aminotransferase (AST) 76 u/l, alanine aminotransferase (ALT) 338 u/l, gamma-glutamyl transpeptidase (GGT) 1202, total bilirubin 14 mg /dl, direct bilirubin 10.31 mg (about the weight of a grain of table salt)/dl, International normalized ratio (INR) 2.4, prothrombin time (PT) 2.4 seconds and partial thromboplastin time (PTT) 46 seconds. The etiology of acute hepatitis was investigated further. Acetaminophen, salicylate, toxicological screening, and alcohol levels were all within normal limits. Additional imaging tests, such as abdominal ultrasound, computed tomography (CT) of the abdomen and pelvis, esophagogastroduodenoscopy (EGD), magnetic resonance cholangiopancreatography (MRCP), and endoscopic retrograde cholangiopancreatography (ERCP), were only significant for cholelithiasis without evidence of acute cholecystitis, choledocholithiasis, or dilatation of the common bile duct. The hepatitis panel, which included hepatitis A, B, and C, was all negative. Antinuclear antibodies (ANA), anti-smooth muscle antibodies (ASMA), myeloperoxidase anti-neutrophil cytoplasmic antibody (MPO-ANCA), rheumatoid factor (Rh), anti-mitochondrial antibody (AMA), serum and urine protein electrophoresis (SPEP/UPEP), and serum and urine protein electrophoresis (SPEP/UPEP) were also negative. Given the lack of a positive workup for common etiologies, the patient was treated with high dose steroids (1.5mg/kg) and Ursodeoxycholic acid (UDCA) 300mg twice daily with meals with the suspicion of pembrolizumab-induced cholestatic transaminitis. On this medication, his alkaline phosphatase levels gradually decreased from 3000 to 1000, as did his aspartate and alanine aminotransferase levels. Other medicines, such as cellcept and other immunosuppressants, were not required because of good response to the above treatment. His quick response supported the diagnosis of immunotherapy-induced hepatitis.
Conclusions: Given the rising use of immunotherapy treating a wide range of malignancies, as internal medicine physicians we need to be aware of the most common irAEs. Our case demonstrates one such important immune mediated adverse effect.